New York parents of infants should be interested to learn that a study found that many calls to poison centers regarding infants involved medication errors. The study analyzed more than 270,000 calls to the National Poison Data System over a period of 10 years.
The study, which was published Jan. 13, found that more than 96 percent of the reported poison exposures for infants 6 months or younger were unintentional. Half of the calls were labeled as "general unintentional," which usually include non-exploratory ingestion such as diaper rash. Nearly 37 percent of the calls were deemed to be "therapeutic." These calls included acetaminophen and H2 blockers. Just under half of those calls resulted from an error in the amount of medication that was given while about 42 percent involved the wrong medication.
Acetaminophen, ethanol and illegal substances including cocaine were among the substances that caused the most harm to the infants in the unintentional exposure to poison category. In terms of therapeutic exposure, cough and cold medication products, methadone and acetaminophen were the substances that caused the most harm. Researchers reported that a majority of the calls did not result in the parent taking the infant to a doctor. However, there were a reported 73 deaths.
Prescription medication can help many people to have healthier and longer lives. However, a dosage mistake can potentially be very harmful or even fatal depending on the type of medication and the age of the patient. If a hospital provides a patient with the wrong dosing instructions or instructions that are too vague and harm is caused, the victim may want to meet with an attorney to see if filing a medical malpractice lawsuit would be an appropriate method of seeking compensation.